Colorado, 2015Avalanche in Colorado, May 26, 2015
May 26, 2015 · NWS GJT · 1 event in 1 county or zone
Warming afternoon temperatures contributed to the instability of the high country snowpack in late May.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warming afternoon temperatures contributed to the instability of the high country snowpack in late May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 2:04 PM MST, 56 minutes earlier.
Area forecast discussion, May 26, 2:04 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 PM MDT TUE MAY 26 2015
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 301 PM MDT TUE MAY 26 2015
SHORTWAVE WORKING ACROSS THE FORECAST AREA LATE THIS AFTERNOON
WILL CONTINUE TO DRIVE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING. MORNING SOUNDING SHOWED JUST OVER A HALF INCH OF
PRECIPITABLE WATER PROVIDING SUPPORT FOR A FEW HEAVY RAINERS. WBZ
HEIGHTS UNDER 6K SUGGEST SUPPORT FOR HAIL WITH A FEW RADAR
SIGNATURES SUPPORTING THAT EXPECTATION. WILL KEEP A MENTION OF
SMALL HAIL THROUGH THE EVENING HOURS IN THE GRIDS WITH LOCALLY
HEAVY RAIN. SHOWERS DIMINISH BY MIDNIGHTS WITH ACTIVITY BECOMING
MORE ISOLATED IN NATURE FOR THE REMAINDER OF THE NIGHT. MOS TEMPS
APPEAR ON TRACK AND NO REASON TO STRAY FAR FROM THOSE NUMBERS.
WEDNESDAY THE SOUTHERN TROUGH WORKS INTO AZ AND PHASES WITH THE
IDAHO LOW FOR A BROAD TROUGH OVER THE GREAT BASIN. AN ASSOCIATED
WEAK COLD FRONT WORKS THROUGH THE FORECAST AREA WEDNESDAY NIGHT
THAT MAY KEEP SHOWERS AND STORMS LINGERING BEYOND MIDNIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 301 PM MDT TUE MAY 26 2015
THE GREAT BASIN TROUGH WILL SLOWLY MOVE THROUGH THIS FORECAST AREA
ON THURSDAY THROUGH FRIDAY. THERE IS SOME JET SUPPORT THURSDAY
AFTERNOON AND EVENING ACROSS THE CENTRAL AND NORTHERN ZONES.
MOISTURE REMAINS DEEP FOR LATE MAY...AROUND 0.5 INCH PRECIPITABLE
WATER. THURSDAY AFTERNOON WILL HAVE SLIGHTLY INCREASED INSTABILITY
WITH SUBTLE COOL ADVECTION ALOFT...ESPECIALLY NORTH OF I-70.
A RIDGE AMPLIFIES INLAND FROM OFF THE BAJA SATURDAY...OVER THE
ROCKIES BY SUNDAY...AND ONTO THE PLAINS ON MONDAY. EXPECT A STRONG
WARMING TREND AND ABOVE NORMAL TEMPERATURES THROUGH THESE PERIODS.
ONE CAVEAT IS A BACK DOOR FRONT TRYING TO PUSH WEST OF THE
SOUTHERN CONTINENTAL DIVIDE SATURDAY AND SATURDAY NIGHT. THIS
COULD PROVIDE A FOCUS FOR INCREASED CONVECTION FROM PAGOSA SPRINGS
NORTH TO LAKE CITY AND MONARCH PASS.
TUESDAY THE NEXT TROUGH ORIGINATING OFF THE CENTRAL PACIFIC WORKS
INTO THE NORTHERN ROCKIES. SOUTHWEST FLOW INCREASES OVER THE
REGION WITH SHOWERS AND CLOUDS POTENTIALLY MOVING INTO NE UTAH.
TEMPERATURES REMAIN ABOVE NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1127 AM MDT TUE MAY 26 2015
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...WITH ACTIVITY BECOMING MORE ISOLATED IN NATURE AFTER
06Z. EXPECT ILS BREAKPOINTS TO BE MET OR EXCEEDED AT ALL SITES AS
SHOWERS MOVE THROUGH. OTHERWISE...VFR CONDITIONS WILL PERSIST.
GUSTY OUTFLOW WINDS TO 30KTS...HAIL AND HEAVY RAIN WILL ACCOMPANY
THE STRONGEST STORMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC/JOE
LONG TERM...JOE
AVIATION...JDC
Hazardous weather outlook, May 26, 4:34 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 AM MDT TUE MAY 26 2015
COZ001>014-017>023-UTZ022>025-027>029-271145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
534 AM MDT TUE MAY 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS WITH AFTERNOON THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON. LOCALIZED GUSTY WINDS...SMALL HAIL AND LIGHTNING WILL
ACCOMPANY THE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
GRADUALLY DIMINISH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TUESDAY THROUGH FRIDAY...THE LOWER DESERT VALLEYS WILL BE DRIER
WITH WARMER CONDITIONS...BUT SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE EACH AFTERNOON OVER THE WESTERN COLORADO HIGH COUNTRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS FLOODING TO THE
GRAND JUNCTION FORECAST OFFICE.
In the hours before
Special weather statement, May 26, 12:35 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
135 PM MDT TUE MAY 26 2015
COZ017-020-262015-
PARADOX VALLEY/LITTLE DOLORES RIVER CO-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
135 PM MDT TUE MAY 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE COUNTY
UNTIL 215 PM MDT...
AT 134 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF NUCLA...OR 23 MILES EAST OF LA SAL...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
URAVAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND JUNCTION.
&&
LAT...LON 3829 10877 3835 10883 3850 10860 3840 10844
TIME...MOT...LOC 1934Z 239DEG 13KT 3835 10875
BEN
Special weather statement, May 26, 12:42 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT TUE MAY 26 2015
UTZ022-262030-
SOUTHEAST UTAH UT-
142 PM MDT TUE MAY 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN JUAN COUNTY
UNTIL 230 PM MDT...
AT 141 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF WHITE MESA...OR 10 MILES SOUTHWEST OF BLANDING...MOVING
EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLANDING AND WHITE MESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND JUNCTION.
&&
LAT...LON 3746 10966 3753 10969 3768 10939 3750 10930
TIME...MOT...LOC 1941Z 250DEG 14KT 3751 10962
BEN
Special weather statement, May 26, 12:47 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
147 PM MDT TUE MAY 26 2015
COZ011-014-017-262030-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
UPPER GUNNISON RIVER VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
147 PM MDT TUE MAY 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DELTA AND
NORTHEASTERN MONTROSE COUNTIES UNTIL 230 PM MDT...
AT 146 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF OLATHE...OR 14 MILES WEST OF MONTROSE...MOVING
EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH SIDE OF MONTROSE...AND OLATHE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND JUNCTION.
&&
LAT...LON 3844 10811 3859 10819 3875 10785 3852 10774
TIME...MOT...LOC 1946Z 250DEG 14KT 3853 10812
BEN
Local storm report, May 26, 12:55 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
155 PM MDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 1 WNW URAVAN 38.38N 108.74W
05/26/2015 E0.25 INCH MONTROSE CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1500774
MMSLocal storm report, May 26, 2:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 PM MDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 4 NNE MACK 39.27N 108.84W
05/26/2015 E0.25 INCH MESA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1500775
MMSAvalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 26, 3:00 PM MST to 5:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Several wet slab avalanches were reported in the Independence Pass area. One avalanche traveled across Highway 82 at the Beeler Grade, with snow four feet deep and fifteen feet wide on the road centerline. Highway 82 was closed for a period of time to allow removal of the avalanche debris.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Ohio, May 26, 20152 injured · $826,000 · EF1 · 10 events
- Hail in Kansas, May 26, 2015$4.0 million · 2.75 in hail · 15 events
- Flooding in Arkansas, May 26 to 31, 2015$5.0 million · 6 events
- Tornado and Damaging Winds in Georgia, May 26, 2015$206,000 · EF1 · 21 events
- Damaging Winds in Ohio, May 26, 2015$465,000 · 61 kt wind · 12 events
- Tornadoes and Flash Flood in Oklahoma, May 26 to 27, 2015$30,000 · EF0 · 43 events
- Hail and Damaging Wind in West Virginia, May 26, 2015$100,000 · 1 in hail · 2 events
- Flash Flooding and Hail in Texas, May 26 to 30, 20152.75 in hail · 49 events
- Tornadoes and Damaging Wind in Illinois, May 26, 2015$25,000 · EF1 · 3 events
- Damaging Wind in Wisconsin, May 26, 2015$75,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in Louisiana, May 26, 2015EF1 · 6 events
- Hail and Damaging Winds in Florida, May 26 to 31, 2015$26,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612536.